Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 83, NWS Wilmington, NC

July 30, 2002Dillon County, South Carolina; Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 30, 2002, 9:54 PM EDT for Dillon County, South Carolina; Robeson County, North Carolina. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 2002, 9:54 PM EDT (01:54 UTC)
Expired
Jul 30, 2002, 10:30 PM EDT
In force
36 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Robeson County, NC, Dillon County, SC

The radar

The Wilmington radar (KLTX), 95 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 10:22 PM EDTThunderstorm Wind 60 ELittle Rock, SCDillon county 911 reported trees down in Little Rock and on Interstate 95 near the Little Pee Dee River Bridge.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2002-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1271 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2002-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1271 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1866 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

239 
WUUS52 KILM 310154
SVRILM
NCC155-SCC033-310230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
954 PM EDT TUE JUL 30 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  DILLON COUNTY IN NORTHEAST SOUTH CAROLINA
  ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 1030 PM EDT

* AT 944 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  MINTURN...OR ABOUT 8 MILES NORTHWEST OF DILLON...MOVING EAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   DILLON AT 1000 PM
   SOUTH OF THE BORDER AT 1015 PM
   PURVIS AT 1020 PM
   MCDONALD AT 1030 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

DCH

LAT...LON 3461 7945 3443 7952 3438 7914 3460 7912

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:30 PM EDT, 7 hours 24 minutes earlier.

Area forecast discussion, Jul 30, 2:30 PM EDT, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EDT TUE JUL 30 2002

ETA STILL BRINGING FRONTAL BOUNDARY/WIND SHIFT INTO AREA OVERNIGHT/
WEDNESDAY MORNING. AVN HOLDING OFF UNTIL WED NIGHT AND PREFERRED
GIVEN FLOW IS PARALLEL TO BOUNDARY AND RIDGE SLOW TO GIVE UP THE
FLOW. IN ANY EVENT... THERE WILL BE NO CHANGE IN AIRMASS INTO THU.
HOWEVER...MORE CLOUDS ON WED WILL KEEP TEMPS DOWN SEVERAL DEGREES
FROM TODAY. NO HEADLINES AT THIS TIME FOR HEAT INDICES...BUT I DID
TEND TO GO ABOVE TEMP GUIDANCE ON WED.

FRONTAL BOUNDARY WILL DRIFT INTO THE AREA WED NIGHT THU AND MAY
LINGER IN AREA OR JUST TO SOUTH THU/THU NIGHT. THIS BOUNDARY SHOULD
AID IN ENHANCING PRECIPITATION CHANCES. ALSO...UPPER LOW IN EASTERN
GULF GETTING CAUGHT UP IN EAST COAST TROUGH. THIS COOLER POOL OF AIR
ALOFT SHOULD AID IN ENHANCING INSTABILITY. WENT WITH 40 POPS WED AND
WED NIGHT AND 30 POPS THU...20 POPS THU NIGHT.

BEYOND FRIDAY...FRONT WASHES OUT AS RIDGE OF HIGH PRESSURE BUILDS
INTO THE AREA FROM WEST AND EAST...ENCOMPASSING CENTRAL AND SOUTHERN
TIER OF U.S.

KEPT POPS OUT OF FORECAST FOR FRI AND BEYOND. PERSISTENT ONSHORE
FLOW MAY BE ENOUGH TO BRING SOME ISOLATED ATLANTIC SHOWERS TO THE
COAST BY THE WEEKEND AND EARLY NEXT WEEK...BUT GIVEN STRENGTH OF
RIDGE A DRY FORECAST SEEMS MORE PRUDENT.

MARINE: FRONT PROGGED FOR WED NIGHT/THU HAS SLOWED SLIGHTLY FROM
PREVIOUS GUIDANCE...AND MAY NOT EVEN MAKE A CLEAN PASSAGE OF THE
AREA. AVN STALLS BOUNDARY OVER CENTRAL S CAROLINA THEN WASHES IT OUT
AS HIGH PRES SETTLES OVER THE AREA THIS WEEKEND. W/SW 15-20 KT WINDS
SHOULD DIMINISH AFTER THIS EVENING WITH A WEAKENING FLOW IN THE
SLACK GRADIENT SURROUNDING THE FRONT. WILL BRING A WIND SHIFT INTO
THE N WATERS LATE WED NIGHT...WITH VAR WINDS BECMG E FOR THE REST OF
THE AREA BY THU AFTN. SEAS DIMINISH FROM 4 FT THIS EVENING TO 2 FT
THU-FRI.

FCSTID = 27

ILM   80 96 76 90 /  20 40 40 30
LBT   78 95 74 90 /  20 40 40 30
FLO   78 97 74 93 /  20 40 40 30
MYR   80 94 76 88 /  20 40 40 30

.ILM...
NC...NONE.
SC...NONE.

DIGIORGI

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:06 PM EDTSevere Thunderstorm WarningILMHorry54 min
Jul 31, 7:19 PM EDTSpecial Marine WarningILM86 min
Jul 31, 2:55 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus65 min
Jul 31, 3:05 PM EDTSevere Thunderstorm WarningILMBladen40 min
Jul 31, 7:06 PM EDTSevere Thunderstorm WarningILMRobeson30 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.